Alert archive / Nebraska / Flash Flood Warnings in 2004
Flash Flood Warning 35, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jul 21, 2004, 1:31 AM CDT for Cedar County, Knox County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 1:31 AM CDT (06:31 UTC)
- Expired
- Jul 21, 2004, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Cedar County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3649 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KOAX 210635
FFWOAX
NEC027-107-210930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
131 AM CDT WED JUL 21 2004
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CEDAR COUNTY IN NORTHEAST NEBRASKA
KNOX COUNTY IN NORTHEAST NEBRASKA
* UNTIL 430 AM CDT
* AT 127 AM CDT...RADAR INDICATED THUNDERSTORMS HAVE DUMPED 2 TO 3
INCHES OF RAIN OVER NORTHERN KNOX AND CEDAR COUNTIES. CONTINUED
HEAVY RAIN COULD PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN BEFORE
230 AM.
SOME LOCATIONS AFFECTED INCLUDE...NIOBRARA...BAZILE MILLS...
BLOOMFIELD...CENTER...COLERIDGE...CROFTON...FORDYCE...SAINT HELENA...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.
LAT...LON 4286 9725 4279 9716 4276 9702 4251 9703
4249 9831 4285 9831 4285 9820 4281 9810
4278 9801 4286 9786 4284 9770 4286 9762
$$
622 follow-up statements
000
WGUS73 KOAX 210750
FFSOAX
NEC027-107-210930-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 AM CDT WED JUL 21 2004
...A FLASH FLOOD WARNING CONTINUES FOR KNOX AND CEDAR COUNTIES
430 AM CDT...
AT 243 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN CONTINUING ACROSS MUCH OF KNOX AND CEDAR
COUNTIES...COMING DOWN AT A RATE OF ABOUT AN INCH PER HOUR IN SOME
AREAS. WHILE THE HEAVIEST RAIN HAS SUBSIDED SOMEWHAT...PREVIOUS
RAINFALL HAS SATURATED THE GROUND OR HAS RUN OFF INTO AREA CREEKS
AND STREAMS.
THE NORTHERN SECTIONS OF KNOX AND CEDAR COUNTIES HAVE RECEIVED THE
MOST RAINFALL. RADAR INDICATED 3 TO 5 INCHES OF RAIN HAS FALLEN IN
A BAND FROM NIOBRARA TO CROFTON IN NORTHERN KNOX COUNTY...WITH 2 TO
3 INCH AMOUNTS FROM CROFTON TO WYNOT AND SAINT HELENA IN NORTHERN
CEDAR COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF ROAD AND STREAM FLOODING. DO NOT DRIVE INTO FLOODED AREAS.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.
LAT...LON 4286 9725 4279 9716 4276 9702 4251 9703
4249 9831 4285 9831 4285 9820 4281 9810
4278 9801 4286 9786 4284 9770 4286 9762
$$
62000
WGUS73 KOAX 210948
FFSOAX
NEC027-107-211000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CDT WED JUL 21 2004
...THE FLASH FLOOD WARNING FOR KNOX AND CEDAR COUNTIES HAS BEEN
ALLOWED TO EXPIRE...
RAINFALL RATES HAVE DECREASED SIGNIFICANTLY ACROSS KNOX AND CEDAR
COUNTIES...WITH RADAR ESTIMATING ONLY ABOUT A TENTH TO A QUARTER
INCH PER HOUR FALLING IN THE SOUTHERN PARTS OF THOSE COUNTIES.
HOWEVER EARLIER ESTIMATES SHOWED 3 TO 5 INCHES OF RAIN HAD FALLEN
BETWEEN NIOBRARA AND CROFTON...AND UP TO 3 INCHES IN NORTHWEST CEDAR
COUNTY.
LOW LYING AREAS AND SMALL CREEKS AND STREAMS MAY STILL BE RUNNING
HIGH WITH WATER FROM PREVIOUS RAINS...HOWEVER NO REPORTS OF FLOODING
HAVE BEEN RECEIVED. MOTORISTS ARE STILL URGED TO USE CAUTION WHILE
DRIVING...ESPECIALLY AT NIGHT WHEN THE DANGERS OF FLOODING ARE
HARDER TO RECOGNIZE.
LAT...LON 4286 9725 4279 9716 4276 9702 4251 9703
4249 9831 4285 9831 4285 9820 4281 9810
4278 9801 4286 9786 4284 9770 4286 9762
$$
62What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:55 PM CDT, 9 hours 36 minutes earlier.
Area forecast discussion, Jul 20, 3:55 PM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 355 PM CDT TUE JUL 20 2004 .DISCUSSION... MAIN FORECAST CHALLENGES REMAIN TEMPERATURES...AND CHANCES OF PRECIP MAINLY FIRST FEW DAYS. SHORT TERM...CONVECTIVE DEVELOPMENT IS FOCUSING ON A DRY LINE IN N CNTRL NEBRASKA. QUASI DRYLINE AROUND BIE REMAINS QUIET...HELD BACK BY CAP. VERY HIGH DEW POINTS PREVAILING TO THE EAST OF THIS LINE WILL PROVIDE A RICH SOURCE OF CAPE FOR TSTMS IN NORTHEAST NEBRASKA THIS EVENING. WHILE ACTIVITY MAY NOT DIE OUT ENTIRELY LATER TONIGHT...THE PRESENCE OF THE MID LEVEL WARM CAP WILL MAKE IT TOUGH FOR ANYTHING WIDESPREAD TO DEVELOP. TEMPS WILL DROP OFF JUST ENOUGH THAT HEAT ADVISORY SHOULD NOT BE REQUIRED. AFTER TONIGHTS CONVECTIVE REMNANTS DIE OUT OR MOVE SOUTH...MODELS DRIVE A WEAK BOUNDARY SOUTH DURING THE DAY WED...INTO FAR SOUTHERN COUNTIES BY LATE IN THE DAY. AS WARM CAP AT MID LEVELS WEAKENS A LITTLE BIT...THIS SHOULD SET THE STAGE FOR STRONG TSTMS ESPECIALLY IN SOUTHERN COUNTIES. HOT TEMPS SHOULD PREVAIL SOUTH OF THE FRONT AND HIGH DEW POINTS JUST NORTH. THE NEXT FRONTAL PUSH ON THURSDAY LOOKS MORE CONVINCING. BEST MOISTURE FIELDS SHOULD BE SOUTH OF THE STATE BY THEN...ALTHOUGH NOT VERY FAR SOUTH. MODELS HINT AT A DISTURBANCE MOVING THROUGH ON THE MID LEVEL FRONT...SO RAISED POPS ALL THE WAY INTO THE NORTH AFTER COORD. FRIDAY AND SAT LOOK COOL AND DRY. SEVERAL MODELS PINCH THE SW END OF A STRONG TROUGH ALOFT DIGGING INTO THE EASTERN U.S....MAKING A CLOSED LOW OVER OUR AREA. WHILE THIS MAY BE OVERDONE...AFTER COORD WITH A FEW NEIGHBORS...ELECTED TO FOG FOR A SLIGHT CHC OF AFTN AND EVE TSTMS. REST OF FORECAST WILL BE DRY AND COOLER THAN NORMAL. RAISED TEMPS SOMEWHAT SLOWER THAN MEX GUIDANCE AND HPC DUE TO THE PERSISTENCE OF THE LONG WAVE TROUGH IN THE EASTERN U.S. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
Hazardous weather outlook, Jul 20, 9:39 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 939 PM CDT TUE JUL 20 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211000- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 939 PM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER MIDNIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WINDS THE PRIMARY HAZARD. HEAVY RAIN IS ALSO POSSIBLE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON...BUT THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON THURSDAY...AND A SLIGHT CHANCE ON SUNDAY AFTERNOON AND EVENING. DUE TO LIMITED INSTABILITY...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF TONIGHT. FOBERT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:36 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 39 min |
| Jul 21, 6:24 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 66 min |
Nearby
Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.